Kentucky, 2008

Flash Flood in Kentucky, August 27, 2008

August 27, 2008 · NWS JKL · 1 event in 1 county or zone

The remnants of what once was Tropical Storm Fay moved north from Florida, spreading showers and a few thunderstorms across Eastern Kentucky on August 26th and 27th. A slow moving thunderstorm with heavy rainfall caused flash flooding during the evening hours of August 27th in Letcher County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

The remnants of what once was Tropical Storm Fay moved north from Florida, spreading showers and a few thunderstorms across Eastern Kentucky on August 26th and 27th. A slow moving thunderstorm with heavy rainfall caused flash flooding during the evening hours of August 27th in Letcher County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 27, 7:05 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 27, 7:05 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
805 PM EDT WED AUG 27 2008

.SHORT TERM.../TONIGHT THROUGH FRIDAY NIGHT/

THE MAIN FOCUS FOR THE SHORT TERM WILL DEAL WITH ESCORTING THE
REMNANTS OF FAY OUT OF THE REGION AND THE ARRIVAL OF A WEAK COLD
FRONT LATE IN THE PERIOD. CURRENT RADAR IMAGERY SHOWS A FEW CLUSTERS
OF LIGHT SHOWERS AND DRIZZLE MOVING TO THE NORTHEAST WITH THE
DISORGANIZED CENTER OF THE SYSTEM SOMEWHERE NEAR THE TN/VA/KY
BORDERS. EXPECT LINGERING SHOWERS TO CONTINUE IN THE EASTERN PART
OF THE CWA OVERNIGHT AS THE LOW SLOWLY SLIDES UP THE SPINE OF THE
APPALACHIANS. HAVE GONE DRY AFTER 00Z IN THE WESTERN COUPLE OF TIERS
OF THE CWA. CANNOT RULE OUT AN ISOLATED SHOWER OR TWO WITH WRAP
AROUND PRECIP...HOWEVER COVERAGE SHOULD BE LESS THAN ENOUGH TO
WARRANT A SLIGHT CHANCE POP. WILL KEEP PLENTY OF LOW LEVEL MOISTURE
AROUND THIS EVENING...ALLOWING FOR PATCHY FOG TO HANG AROUND DESPITE
CLOUD COVER REMAINING PRETTY HEAVY. SHOULD CLEARING DEVELOP A LITTLE
EARLIER TONIGHT...MORE WIDESPREAD FOG WILL BE A POSSIBILITY...
ESPECIALLY IN THE WESTERN CWA.

AS WE HEAD INTO THURSDAY...A FEW SHOWERS MAY LINGER IN THE HIGHER
TERRAIN NEAR THE WV/VA BORDERS AS PLENTY OF MOISTURE LINGERS IN THE
AREA. OVERALL...THURSDAY WILL BE THE NICEST DAY OF THE SHORT TERM...
WITH TEMPERATURES WARMING UP TO THE MIDDLE 80S UNDER PARTLY CLOUDY
SKIES.

FRIDAY BRINGS THE APPROACH OF A WEAK COLD FRONT INTO THE AREA...IF
YOU BUY INTO THE FASTER GFS WHICH HAS BEEN THE MOST CONSISTENT AND
THE PREFERRED MODEL OVER THE PAST COUPLE OF FORECAST CYCLES. MAY HAVE
TO WATCH FOR A FEW STRONG THUNDERSTORMS ON FRIDAY AFTERNOON/EVENING
AS HIGH TD/S AND STEEPENING LAPSE RATES WITH A PRE-FRONTAL TROUGH
WILL ALLOW FOR SOME DESCENT INSTABILITY. THE SREF SEEMS TO BUY INTO
THE POSSIBILITY WITH AROUND 1000 J/KG OF CAPE AHEAD OF THE FRONT LATE
FRIDAY AFTERNOON/EVENING. FOR NOW...WILL MAINTAIN 30 POPS FOR THE
HEIGHT OF THE EVENT FRIDAY AFTERNOON/EVENING WITH CHANCES FOR
PRECIPITATION TAPERING OFF RAPIDLY AND HIGH PRESSURE BUILDING INTO
THE REGION AS WE HEAD INTO THE WEEKEND. WILL MENTION THAT THIS
PORTION OF THE FORECAST RELIED HEAVILY ON THE GFS SOLUTION DUE TO ITS
CONSISTENCY OVER THE PAST COUPLE OF DAYS...SHOULD THE MODEL TREND
SLOWER AND WEAKER WITH THE FRONT...MANY CHANGES WILL BE NECESSARY.

AS FOR TEMPERATURES...DID NOT MAKE MANY CHANGES TO THE PREVIOUS
FORECAST. HAVE RAISED TEMPERATURES SLIGHTLY TONIGHT TO ACCOUNT FOR
SKY COVER STICKING AROUND A LITTLE LONGER. ALSO...HAVE LOWERED HIGH
TEMPERATURES ON FRIDAY...TO ACCOUNT FOR FASTER ARRIVAL OF THE FRONT.

.LONG TERM.../SATURDAY THROUGH WEDNESDAY/

THE WEAK FRONTAL BOUNDARY AFFECTING THE AREA LATE THIS WEEK WILL
HAVE PASSED BY THE START OF THE WEEKEND. 12Z GFS IS EVEN STRONGER
WITH THE HIGH PRESS BUILDING IN FOR THE WEEKEND AND HENCE HAVE
PULLED ALL BUT A SLGHT CHC POP FOR THE FAR SERN COUNTIES. MAY EVEN
NEED TO PULL THIS POP BUT WILL LOOK AT ADDITIONAL DATA BEFORE MAKING
THAT DECISION. WILL KEEP SUNDAY AND MONDAY DRY AS WELL SINCE THIS
TIME PERIOD WILL BE STRONGLY INFLUENCED BY THE STRENGTH OF THE
BUILDING HIGH PRESSURE. BY LATE TUE THE HIGH HAS SLID TO THE
ATLANTIC COAST AS ANOTHER FRONTAL SYSTEM IS SET TO CROSS THE MISS
RIVER. THE HIGH IS SUPPRESSED TO THE SERN ATLANTIC COAST AS THE
PARENT LOW TRACKS THRU ERN CANADA AND THE FRONTAL BNDRY BECOMES
QUITE SLUGGISH AND LOOKS TO BECOME STALLED JUST NORTH OF THE OHIO
RIVER. THE ECMWF IS MUCH SLOWER WITH THIS SYSTEM AND MAY HAVE TO
DELAY ANY POP IF THIS MODEL PREVAILS.

AS FAR AS TEMPERATURES GO...HAVE CONTINUED TO GO BELOW GUIDANCE
VALUES FOR MUCH OF THE EXTENDED. THIS IS BASED ON SIGNIFICANT SKY
COVER WITH THE FRONT THAT MOVES THROUGH. SHOULD THE GFS SOLUTION NOT
PAN OUT...SUBSTANTIAL INCREASES TO DAYTIME HIGHS AND LOWER MIN T/S
WILL BE NECESSARY AS SKY COVER WILL NOT BE AS GREAT.

&&

.AVIATION.../00Z TO 24Z/...UPDATED

POCKETS OF DRIZZLE AND SOME SHOWERS ARE SWIRLING THROUGH EAST
KENTUCKY THIS EVENING...WITH MORE SUBSTANTIAL SHOWERS AND EVEN A
POTENTIAL FOR A THUNDERSTORM CLOSER TO THE VIRGINIA BORDER.
COMPOUNDING THE CONCERNS FOR AVIATION TONIGHT WILL BE THE CURRENT LOW
CEILINGS AND THE POSSIBILITY FOR THEM DESCENDING FURTHER OVERNIGHT
LEADING TO IFR AND/OR LIFR CIG AND VSBY RESTRICTIONS. HAVE ACCOUNTED
FOR THIS POTENTIAL IN THE GRIDS AND TAFS ALONG WITH ADDING A TEMPO
FOR CONDITIONS ON THE VERGE OF VLIFR. DO EXPECT THE CONDITIONS TO
GRADUALLY IMPROVE DURING THE MORNING THURSDAY EVENTUALLY GIVING WAY
TO VFR CONDITIONS BY EARLY AFTERNOON. WINDS INITIALLY WILL BE FROM
THE NORTH AT AROUND 5 KTS...THOUGH THEY ARE EXPECTED TO GO NEARLY
CALM TOWARDS MIDNIGHT AND STAY LIGHT AND VARIABLE THROUGH THE DAY
THURSDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SCHOETTMER
LONG TERM....DUSTY
AVIATION...GREIF
Hazardous weather outlook, Aug 27, 1:54 PM EST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
254 PM EDT WED AUG 27 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
254 PM EDT WED AUG 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AND FRIDAY NIGHT AS A WEAK
COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SCHOETTMER

In the hours before

Special weather statement, Aug 27, 6:50 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
750 PM EDT WED AUG 27 2008

KYZ118-120-280100-
PIKE-LETCHER-
750 PM EDT WED AUG 27 2008

...A SLOW MOVING THUNDERSTORM TO AFFECT SOUTHWESTERN PIKE AND
NORTHEASTERN LETCHER COUNTIES THROUGH 900 PM EDT WEDNESDAY EVENING...

AT 750 PM EDT...A SLOW MOVING THUNDERSTORM WAS LOCATED NEAR PAYNE
GAP...MOVING NORTHEAST AT 7 MPH.

THIS STORM WILL BE NEAR JENKINS AROUND 755 PM EDT...GASKILL AROUND
805 PM EDT...BURDINE AROUND 815 PM EDT...BEEFHIDE AROUND 820 PM
EDT...AND ADAMSON AROUND 825 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GREIF

The radar

The Jackson,KY radar (KJKL), 71 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Letcher

When
August 27, 8:30 PM EST to 9:00 PM EST
Where
Letcher County, Neon to 0.68 mi N of Seco
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.180, -82.700

High water was blocking Highways 805 and 317 in northeast Letcher County in the Neon Junction and Haymond areas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122689.